Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 406, NWS Birmingham, AL

August 22, 2011Autauga County, Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 22, 2011, 8:44 PM CDT for Autauga County, Lowndes County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2011, 8:44 PM CDT (01:44 UTC)
Expired
Aug 22, 2011, 9:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Lowndes County, AL

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:10 PM CDTHAIL 0.5Collirene, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS54 KBMX 230144
SVRBMX
ALC001-085-230230-
/O.NEW.KBMX.SV.W.0406.110823T0144Z-110823T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
844 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL AUTAUGA COUNTY IN ALABAMA...
  WESTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 930 PM CDT

* AT 839 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WHITE
  HALL...OR 11 MILES NORTH OF MOSSES...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOSSES...GORDONVILLE...BEECHWOOD...COLLIRENE...FOSTORIA AND MOUNT
  WILLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3202 8686 3204 8687 3223 8686 3223 8681
      3226 8685 3229 8685 3230 8683 3231 8685
      3233 8684 3235 8681 3240 8683 3239 8663
      3200 8662
TIME...MOT...LOC 0143Z 004DEG 14KT 3230 8674

$$

08/MNK
1 follow-up statement
297 
WWUS54 KBMX 230204
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT MON AUG 22 2011

ALC001-230214-
/O.CAN.KBMX.SV.W.0406.000000T0000Z-110823T0230Z/
AUTAUGA AL-
904 PM CDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL AUTAUGA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3202 8686 3204 8687 3223 8686 3223 8681
      3226 8685 3229 8685 3230 8683 3232 8674
      3229 8665 3201 8667
TIME...MOT...LOC 0204Z 005DEG 15KT 3221 8677

$$

ALC085-230230-
/O.CON.KBMX.SV.W.0406.000000T0000Z-110823T0230Z/
LOWNDES AL-
904 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LOWNDES COUNTY UNTIL 930 PM CDT...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GORDONVILLE...OR 6 MILES NORTHWEST OF MOSSES...MOVING SOUTH AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  MOSSES...GORDONVILLE...COLLIRENE...FOSTORIA AND MOUNT WILLING.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3202 8686 3204 8687 3223 8686 3223 8681
      3226 8685 3229 8685 3230 8683 3232 8674
      3229 8665 3201 8667
TIME...MOT...LOC 0204Z 005DEG 15KT 3221 8677

$$

08/MNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:06 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 22, 7:06 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT MON AUG 22 2011

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
00Z TAF DISCUSSION.

DRIER AIR SHOULD CONTINUE TO SLOWLY FILTER IN OVERNIGHT...
ESPECIALLY ACROSS THE NORTH. ALTHOUGH A FEW DECAYING TSRA STILL
REMAIN ACROSS THE SOUTHERN FRINGES OF CENTRAL ALABAMA...EXPECTING
WHAT IS LEFT OF THE ACTIVITY TO REMAIN AWAY FROM ALL TAF SITES...
AND THIS TREND SHOULD CONTINUE AFTER SUNSET. ONLY MINOR BR IS
EXPECTED FOR LATE TONIGHT WITH BEST CHANCES ACROSS THE SOUTH...
CLOSER TO FRONT WHERE THE DRIER AIR HAS NOT QUITE MADE IT AS FAR
YET. OTHERWISE...TOMORROW LOOKS GOOD WITH VFR CONDITIONS EXPECTED
DURING THE DAY FOR ALL.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT MON AUG 22 2011/

DISCUSSION...

ANOTHER HOT DAY ACROSS CENTRAL ALABAMA WITH TEMPERATURES WELL INTO
THE 90S. WE STILL REMAIN IN NORTHWEST FLOW ALOFT AND SATELLITE IS
SHOWING A REMNANT MCS ROTATING DOWN THE EASTERN SIDE OF THE UPPER
RIDGE THAT HAS BEEN SITUATED ACROSS THE SOUTHWESTERN US FOR MOST
OF THE SUMMER NOW. A FEW SHOWERS STILL GETTING KICKED OFF BY THIS
FEATURE AND ITS OUTFLOW AND WILL HAVE TO WATCH TO SEE IF ANY OF
THESE MAY DRIFT INTO OUR NORTHERN COUNTIES. ELSEWHERE...A SURFACE
TROUGH SITS ACROSS EXTREME SOUTHERN ALABAMA WITH A FEW SHOWERS IN
OUR SOUTHERN COUNTIES THUS FAR. THIS BOUNDARY WILL CONTINUE TO
SHIFT SOUTH THIS EVENING. WILL LEAVE A LOW END SLIGHT CHANCE POP
TO COVER ANY LEFT OVER STORMS THROUGH THE EARLY EVENING. STILL
EXPECTING TO SEE SOME LOWER DEW POINTS PUSH IN FROM THE NORTHEAST
TOMORROW THAT SHOULD LOWER THE HUMIDITY LEVELS FOR A DAY OR TWO.

OF COURSE THE MAIN WEATHER HEADLINE IS HURRICANE IRENE AND ITS
POTENTIAL IMPACTS ON THE SOUTHEAST CONUS. 12Z MODEL TRENDS
CONTINUE TO SHIFT THE STORM TO THE RIGHT THUS REMOVING ANY
SIGNIFICANT INFLUENCE FOR ALABAMA. THE MAIN PLAYER IS THE UPPER
TROUGH FORECAST TO PASS OVER THE EAST COAST THURSDAY WHICH SHOULD
EFFECTIVELY CHANGE THE STORM TRAJECTORY MORE NORTHWARD FROM THE
WESTERN BAHAMAS. WENT AHEAD AND REMOVED ANY MENTION OF RAIN FROM
THE FORECAST AS THE STORM TRENDS ARE JUST TO FAR TO THE EAST NOW
TO WARRANT EVEN ISOLATED POPS IN EASTERN ALABAMA.

AS IRENE CONTINUES TO LIFT NORTHEASTWARD THIS WEEKEND...CENTRAL
ALABAMA WILL REMAIN IN A NORTHWEST FLOW ALOFT. SURFACE FLOW WILL
REMAIN NORTHERLY WITH NO RAIN CHANCES IN SIGHT.

TEMPERATURES WILL BE IN THE 90S EACH AFTERNOON...ALTHOUGH IF
ENOUGH CLOUD COVER GETS SHIFTED IN OUR DIRECTION FROM IRENE...SOME
EASTERN COUNTIES MAY STAY IN THE 80S. LOWS IN THE MID 60S TO LOWER
70S.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  90  64  91  68 /  10  10  10  10  10
ANNISTON    68  91  67  92  70 /  10  10  10  10  10
BIRMINGHAM  73  93  70  93  72 /  10  10  10  10  10
TUSCALOOSA  73  95  69  95  71 /  10  10  10  10  10
CALERA      72  93  68  93  71 /  10  10  10  10  10
AUBURN      70  91  69  91  70 /  10  10  10  10  10
MONTGOMERY  73  95  70  95  71 /  10  10  10  10  10
TROY        70  95  69  93  70 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Aug 22, 8:06 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT MON AUG 22 2011

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
806 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Special weather statement, Aug 22, 8:36 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 PM CDT MON AUG 22 2011

ALZ041-042-230230-
AUTAUGA AL-LOWNDES AL-
836 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA AND CENTRAL
LOWNDES COUNTIES UNTIL 930 PM CDT...

AT 835 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 12 MILES NORTH OF MOSSES...MOVING
SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MOSSES...
  BENTON...
  WHITE HALL...
  GORDONVILLE...
  BEECHWOOD...

&&

LAT...LON 3210 8686 3223 8684 3223 8681 3224 8683
      3234 8682 3235 8681 3237 8682 3244 8682
      3243 8663 3209 8662
TIME...MOT...LOC 0136Z 003DEG 8KT 3234 8674

08/MNK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:36 PM CDTSpecial Weather StatementBMXLowndes54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.